Lightning, Putnam
- When
- July 27, 4:00 PM EST
- Where
- Putnam County, East Palatka
- Property damage
- $90,000
- Reported by
- NEWSPAPER
- Coordinates
- 29.609, -81.744 (the zone’s center; the record gives no point)
Lightning struck home and caused extensive damage.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
Lightning struck home and caused extensive damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 27, 1:43 PM EST, 2 hours 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 243 PM EDT TUE JUL 27 2004 .SHORT TERM...AT THE SURFACE A QUASI-STATIONARY FRONTAL BOUNDARY EXTENDS FROM THE MIDDLE ATLANTIC STATES TO THE FLORIDA PANHANDLE... WITH A THERMAL TROF OVER THE INTERIOR SECTIONS OF FLORIDA PANHANDLE EXTENDING NORTH INTO CENTRAL GEORGIA WHERE TEMPS HAVE CLIMBED INTO THE LOWER 90S. EAST/WEST COAST SEABREEZES PUSHING INLAND UNDER WEAK STEERING FLOW. ALOFT...BERMUDA HIGH BECOMING BETTER ORGANIZED AND MORE CONCENTRIC...WITH RIDGING WEAKENING OVER LOCAL AREA. AIRMASS HAS BECOME MORE UNSTABLE THAN YESTERDAY...AS EVIDENCED BY GREATER SHOWER/TSTM COVERAGE PER DOPPLER RADARS. SHORT TERM (TONIGHT THROUGH FRIDAY EVENING)...AIRMASS TO FURTHER DESTABILIZE AS UPPER RIDGE BREAKS DOWN...WHILE SOUTHERLY FLOW INCREASES IN RESPONSE TO TIGHTENING PRESSURE GRADIENT BETWEEN QUASI- STATIONARY FRONTAL BOUNDARY TO OUR WEST AND INTENSIFYING BERMUDA HIGH. WILL INCLUDE HIGH-END CHANCE POPS TO LIKELY POPS THROUGH THURSDAY. SYNOPTIC FEATURES WILL REMAIN WEAK...THUS CONVECTION WILL HAVE A HARD TIME SUSTAINING WITH LOSS OF DAYTIME HEATING. BY FRIDAY...FIRST IN SERIES OF TROPICAL WAVES WILL INFLUENCE THE REGION. AREA WILL BE ON WEST/DRIER SIDE OF THIS FEATURE...THUS WILL MENTION CHANCE POPS AT BEST. && .LONG TERM (SAT THRU TUE)...SERIES OF TROPICAL WAVES WILL ROTATE WEST UNDER STRONG BERMUDA...MOVING ASHORE SATURDAY...WITH NEXT ARRIVING SUNDAY. THIS WILL LIKELY BRING INCLEMENT WEATHER TO THE REGION BEFORE DEEP LAYER RIDGE BUILDS INTO THE REGION FROM THE NORTHEAST SUNDAY THROUGH EARLY NEXT WEEK...RESULTING IN LESS SHOWER/TSTM COVERAGE. && .MARINE...SOUTHERLY FLOW TO INCREASE INTO THURSDAY AS SOUTHERN EXTENT OF FRONTAL BOUNDARY STALLS OVER THE FLORIDA PANHANDLE WHILE BERMUDA HIGH INTENSIFIES. A TROPICAL WAVE IS FORECAST TO TRACK WEST AROUND SOUTHERN FRINGE OF THIS SURFACE HIGH...REACHING THE FLORIDA ATLANTIC WATERS THURSDAY NIGHT/EARLY FRIDAY...MOVING ASHORE FRIDAY NIGHT. THIS WILL BRING A EASTERLY FLOW TO THE LOCAL WATERS BEGINNING THURSDAY NIGHT. SEAS WILL BUILD TO 4 FEET IN THE OFFSHORE COASTAL WATERS WEDNESDAY. && .PRELIMINARY POINT TEMPS/POPS... AMG 73 90 72 90 / 40 50 30 50 SSI 76 88 76 87 / 30 50 30 50 JAX 73 89 74 89 / 30 60 30 60 SGJ 75 88 76 87 / 30 60 30 50 GNV 72 90 73 90 / 40 60 40 60 OCF 72 90 73 90 / 40 60 40 60 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...NONE. GA...NONE. && ECZ/AE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 600 AM EDT TUE JUL 27 2004 FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-271600- ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY- CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE- COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)- GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM- ST JOHNS-SUWANNEE-UNION-WARE-WAYNE- 600 AM EDT TUE JUL 27 2004 THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE...TODAY AND TONIGHT... SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AS THE EAST COAST SEABREEZE PUSHES INLAND. SOME STORMS MAY BECOME LOCALLY STRONG TOWARD THE LATE AFTERNOON AND EVENING IN THE VICINITY OF THE SEABREEZE COLLISION...GENERALLY ALONG THE HIGHWAY 301 CORRIDOR. THE MAIN CONCERN WILL BE HEAVY RAINFALL DUE TO THE SLOW MOVEMENT OF THE STORMS. LOCALIZED FLOODING MAY DEVELOP ESPECIALLY IN LOW AND POOR DRAINAGE AREAS. THE STORMS WILL MOVE TO THE EAST AT 5 TO 10 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... THUNDERSTORMS WILL BE LIKELY WEDNESDAY AND THURSDAY AND THEN BECOME MORE SCATTERED FRIDAY THROUGH MONDAY. HEAVY RAINFALL...GUSTY WINDS UP TO 40 MPH AND FREQUENT LIGHTNING WILL BE THE MAIN CONCERNS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX. MZ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 343 PM EDT TUE JUL 27 2004 FLZ025-032-033-037-272015- CLAY FL-DUVAL FL-PUTNAM FL-ST. JOHNS FL- 343 PM EDT TUE JUL 27 2004 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CLAY...ST. JOHNS...DUVAL AND PUTNAM COUNTIES FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 415 PM EDT... AT 341 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM MANDARIN TO 4 MILES EAST OF GREEN COVE SPRINGS TO 4 MILES EAST OF CARRAWAY...TO 5 MILES SOUTH OF PUTNAM HALL MOVING EAST AT 5 TO 10 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND SWITZERLAND...ORTEGA...ORANGE PARK...MANDARIN...GREEN COVE SPRINGS...FRUIT COVE...CARRAWAY AND PICOLATA THROUGH 415 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...FREQUENT CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 1-800-499-1594. PETERSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 350 PM EDT TUE JUL 27 2004 GAZ152-153-165-272015- BRANTLEY GA-INLAND CAMDEN GA-INLAND GLYNN GA- 350 PM EDT TUE JUL 27 2004 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR BRANTLEY...CAMDEN AND GLYNN COUNTIES FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 415 PM EDT... AT 350 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER WAYNESVILLE...OR ABOUT 11 MILES EAST OF NAHUNTA...MOVING SOUTHEAST AT 5 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND WAYNESVILLE...ATKINSON AND WAVERLY THROUGH 415 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...FREQUENT CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 1-800-499-1594. PETERSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 420 PM EDT TUE JUL 27 2004 FLZ036-037-040-272045- ALACHUA FL-MARION FL-PUTNAM FL- 420 PM EDT TUE JUL 27 2004 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR ALACHUA...MARION AND PUTNAM COUNTIES FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 445 PM EDT... AT 420 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 4 MILES NORTHEAST OF CITRA...MOVING NORTHEAST AT 5 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND CROSS CREEK...CITRA...LOCHLOOSA...ORANGE SPRINGS AND JOHNSON THROUGH 445 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...FREQUENT CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 1-800-499-1594. PETERSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 445 PM EDT TUE JUL 27 2004 FLZ036-037-272130- ALACHUA FL-PUTNAM FL- 445 PM EDT TUE JUL 27 2004 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR ALACHUA AND PUTNAM COUNTIES FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 530 PM EDT... AT 445 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM ROCHELLE TO LOCHLOOSA...OR ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST OF GAINESVILLE TO 8 MILES NORTH OF CITRA...MOVING NORTHEAST AT 5 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND ROCHELLE...NEWNANS LAKE...LOCHLOOSA...GAINESVILLE AIRPORT... CROSS CREEK...GROVE PARK...ORANGE HEIGHTS AND MELROSE THROUGH 530 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...FREQUENT CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 1-800-499-1594. PETERSON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
454 PM EDT TUE JUL 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0445 PM FUNNEL CLOUD GROVE PARK 29.60N 82.15W
07/27/2004 ALACHUA FL PUBLIC
REPORT WAS RELAYED THROUGH 911 DISPATCH CENTER
&&
HESSThe Jacksonville radar (KJAX), 97 km away, was scanning. The volume nearest the first event began at 21:01 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2004Every state in 2004This day in weather historyWarnings in Florida, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413198.